Alert archive / Montana / Tornado Warnings in 1997

Tornado Warning 3, NWS Glasgow, MT

July 17, 1997Valley County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 17, 1997, 6:32 PM MDT for Valley County, Montana. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 1997, 6:32 PM MDT (00:32 UTC)
Expired
Jul 17, 1997, 7:30 PM MDT
In force
58 min
Issued by
NWS Glasgow, MT
Area
Whole counties

County Valley County, MT

The radar

The Glasgow radar (KGGW), 18 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:15 PM MDTTornado F0Glasgow, MTThe public reported a tornado just north of the Pines Recreation Area. Trees in that area were snapped in two or flattened to the ground.
Jul 17, 7:19 PM MDTThunderstorm Wind 52Hinsdale, MT
Jul 17, 7:20 PM MDTThunderstorm WindHinsdale, MTDamaging thunderstorms winds rolled a small mobile home.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 4:00 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 1997-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 1997-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2166 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
480 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGGW 180033 RRA
TORGGW
MTC105-180130-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
632 PM MDT THU JUL 17 1997
 
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  730 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST MONTANA
 
   ...SOUTHERN VALLEY COUNTY
 
AT 630 PM...DOPPLER RADAR INDICATED A TORNADO LOCATED IN EXTREME
SOUTHWEST VALLEY COUNTY 40 MILES SOUTHWEST OF GLASGOW. THIS STORM IS
MOVING NORTHEAST AT 35 MPH AND WILL MOVE JUST NORTH OF THE PINES BY
715 PM.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
JAMBA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 17, 2:30 AM MDT, 16 hours 2 minutes earlier.

Area forecast discussion, Jul 17, 2:30 AM MDT, 16 hours 2 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
230 AM MDT THU JUL 17 1997

HIGH BASED TS ONCE AGAIN MOVG OUT OF SW MTNS INTO SW CWA THIS MRNG.
CLDS TOPS WARMING SLIGHTLY SO WILL EXPECT TS TO DISSIPATE BY SUNRISE.
FOR TDY...FLAT UPR RIDGE OVR ERN MT MOVS INTO DAKS AS UPR TROF OFF PAC
COAST MOVS ONSHORE. S/W OVR OR LIFTS INTO NC/NE MT BY AFTN IN THE SW
FLOW. AT THE SFC...LOW ALONG STATIONARY FRONT OVR SW ID MOVS EAST ALONG
THE BOUNDARY WITH LEE TROF IN MT DEVELOPING INTO A COLD FRONT AND ALSO
MOVS EAST ACRS THE STATE TDY. MOISTURE PLUME EXTENDING INTO WRN MT ATTM
WILL BE PUSHED EAST BY S/W. AHEAD OF THESE FEATURES AMS VERY WARM AND
UNSTABLE WITH INCREASING SFC DEW POINTS. THETA-E INCREASING AND FCST
CAPES OF 1000-2000 BY 00Z...SO LOOKS LIKE A FAIRLY ACTIVE EVENING.
MENTION OF SVR GOOD AS IS SLIGHT RISK PER SPC FOR CWA. THKNS RIDGE OVR
ERN MT WITH HIGHEST THKNS OF THE WEEK FOR FA HOWEVER INCREASE IN HIGH
CLDS WILL LIMIT HEATING ENOUGH TO KEEP TEMPS IN THE LOWER 90S. RH FALLS
OFF QUICKLY BEHIND THE COLD FRONT LATE TNGT THEN INCREASES AGAIN ON FRI
AFTN AS SW FLOW CONTINUE AHEAD OF UPR TROF. FRI ALSO A LITTLE COOLER.

GGW 352 092/062/085
GDV 352 094/063/086

CCF
GGW BB 090/062 085/059 080 90352

EBERT

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:20 PM MDTSevere Thunderstorm WarningGGWGarfield55 min
Jul 17, 7:04 PM MDTSevere Thunderstorm WarningGGWValley56 min
Jul 17, 7:17 PM MDTSevere Thunderstorm WarningGGWGarfield58 min
Jul 17, 8:11 PM MDTSevere Thunderstorm WarningGGWValley64 min
Jul 17, 8:17 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone58 min
Jul 17, 8:33 PM MDTSevere Thunderstorm WarningGGWRoosevelt57 min
Jul 17, 8:55 PM MDTSevere Thunderstorm WarningGGWMcCone65 min
Jul 17, 9:05 PM MDTSevere Thunderstorm WarningGGWPrairie55 min
Jul 17, 9:26 PM MDTSevere Thunderstorm WarningGGWDaniels64 min
Jul 17, 9:39 PM MDTSevere Thunderstorm WarningGGWDawson, Richland66 min
Jul 17, 9:48 PM MDTSevere Thunderstorm WarningGGWRoosevelt57 min
Jul 17, 10:04 PM MDTSevere Thunderstorm WarningGGWPrairie56 min
Jul 17, 10:42 PM MDTSevere Thunderstorm WarningGGWDawson, Richland63 min
Jul 17, 11:12 PM MDTSevere Thunderstorm WarningGGWWibaux48 min

Nearby

Tornado Warnings in Montana, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.